Tornadoes · United States · Iowa · 2008

EF1 tornado, Emerson to Strahan, Iowa, June 4, 2008

From Emerson to Strahan, this EF1 tornado ran 5.1 miles across Mills County on June 4, 2008, touching down at 6:50 PM CDT and reaching 440 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 4, 2008
Touchdown
6:50 PM CDT (23:50 UTC)
Lifted
7:05 PM CDT (00:05 UTC)
On the ground
15 minutes
Path length
5.1 miles (8.3 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
County
Mills County
Touchdown point
41.000, -95.400
Lift-off point
40.963, -95.485
Record number
0806041750-01

What the Weather Service recorded

A stationary front over Kansas started lifting north on June 4th as an unseasonably strong upper level low pressure system was organizing over the central Rockies. This allowed very warm and unstable air to feed north into southern Nebraska and southwest Iowa during the afternoon on the 4th. Severe thunderstorms developed by afternoon on June 4 over central Nebraska. The activity quickly developed and spread into eastern Nebraska and southwest Iowa through evening. A few tornado producing supercells developed over the area...and many of the storms produced very heavy rain which fell on soils that were saturated from significant rains recorded over the prior week.

This tornado tracked from 5 miles southwest of Emerson to 1 mile south of town. The tornado caused significant damage to an acreage about 2 miles south of Emerson. Siding and part of the roof were torn from a house, and windows were broken with large limbs and branches strewn about. Two barns and a machine shed were also destroyed. Other tree and farm outbuilding damage was noted along the tornadoes path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 4, 2:50 PM CDT, 4 hours earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT WED JUN 4 2008

.DISCUSSION...
ACTIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD. MAIN
CONCERNS WILL BE WITH TIMING AND LOCATION OF CONVECTION.

18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST COLORADO
WITH A WARM FRONT STRETCHING FROM SOUTHWEST INTO NORTHEAST KANSAS
AND NORTHERN MISSOURI. SOME CONVECTION ALREADY DEVELOPING IN CENTRAL
NEBRASKA AND NEAR SOUTHEAST SOUTH DAKOTA BORDER. INITIAL THOUGHTS
ARE FOR WARM FRONT NEAR SOUTHEAST BORDER TO BECOME THE MAIN
FOCUS FOR CONVECTION LATER THIS AFTERNOON AND THIS EVENING AS LOW
LEVEL JET KICKS IN AND COLORADO LOW LIFTS NORTHEAST TOWARD NEBRASKA.
PW VALUES APPROACHING 2 INCHES ACROSS THE AREA TONIGHT SO HEAVY RAIN
ALSO LIKELY WITH THE STORMS. EXPECT CONVECTION TO MAKE STEADY
PROGRESS NORTH OVERNIGHT AS BOTH NAM AND GFS MOVE 850-700MB THETA-E
AXIS FROM NEAR THE NEBRASKA KANSAS BORDER THIS EVENING TO SOUTHEAST
SOUTH DAKOTA AND NORTH CENTRAL IOWA BY MORNING. WILL ISSUE HEADLINES
FOR FLASH FLOOD WATCH TONIGHT 00Z-12Z FOR THE ENTIRE CWA DUE TO
RECENT RAINFALL.

AFTER A MORNING BREAK...THREAT OF SEVERE STORMS AND HEAVY RAIN WILL
RETURN TO THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT AS COLD
FRONT MOVES THROUGH ACCOMPANIED BY A STRONG UPPER WAVE...WITH
ANOTHER FRONT COMING ACROSS ON SATURDAY FOR YET ANOTHER CHANCE
OF STORMS.

LITTLE CHANGE TO THE EXTENDED AT THIS TIME WITH TREND TOWARD HPC
GUIDANCE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 05/00Z.

STUBBORN LOW LEVEL MOISTURE KEPT MVFR/IFR CONDITIONS IN PLACE MUCH
OF THE MORNING...WITH KOMA STILL BELOW FL020 CIGS. HOWEVER EXPECT
CIGS TO LIFT TO VFR SOON AND REMAIN VFR THROUGH THE EVENING.
THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR IN CENTRAL NEBRASKA THEN
MOVE EAST WITH TIME...REACHING TAF SITES AFTER 03Z. SOME STORMS
COULD BE STRONG. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH
12Z-14Z TIMEFRAME. THEN A QUICK RETURN TO SOUTHERLY LOW LEVEL FLOW
BY 18Z WITH WIND SPEEDS GUSTING OVER 30KTS MUCH OF THE DAY. A COLD
FRONT WILL BE APPROACHING THE AREA FROM THE WEST LATE IN THE DAY
THURSDAY...AND WILL PRODUCE STRONG THUNDERSTORMS...LIKELY AFTER 22Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 4, 4:28 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
428 PM CDT WED JUN 4 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
428 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT WITH
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY
HAZARDS. SCATTERED THUNDERSTORMS HAD DEVELOPED NORTH OF A WARM FRONT
ALONG THE NEBRASKA...KANSAS BORDER LATE THIS AFTERNOON. STORMS WILL
SPREAD OR DEVELOP NORTH AHEAD OF THE WARM FRONT TONIGHT AS THE LOW
LEVEL JET INTENSIFIES.

SEVERE STORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
WILL AGAIN BE THE PRIMARY HAZARDS ASSOCIATED WITH THE STORMS. HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES AND HEAVY RAIN WILL BE POSSIBLE YET THURSDAY NIGHT.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THIS EVENING
ACROSS MUCH OF THE AREA.

FOBERT

In the hours before

Local storm report, Jun 4, 6:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TORNADO          3 S GLENWOOD            41.00N 95.74W
06/04/2008                   MILLS              IA   TRAINED SPOTTER

            MOBILE SPOTTER AND PUBLIC REPORTED TORNADO

&&

DERGAN
Local storm report, Jun 4, 6:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     CEDAR RAPIDS            41.56N 98.15W
06/04/2008  E60 MPH          BOONE              NE   EMERGENCY MNGR

&&

DERGAN
Local storm report, Jun 4, 6:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          5 SW MALVERN            40.96N 95.65W
06/04/2008                   MILLS              IA   TRAINED SPOTTER

            5 MILES SOUTH AND 2 WEST OF MALVERN MOVING SLOWLY EAST

&&

DERGAN
Local storm report, Jun 4, 6:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             GLENWOOD                41.05N 95.74W
06/04/2008  E1.75 INCH       MILLS              IA   TRAINED SPOTTER

&&

DERGAN
Local storm report, Jun 4, 6:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             ST. EDWARD              41.57N 97.86W
06/04/2008  E0.75 INCH       BOONE              NE   LAW ENFORCEMENT

&&

BG
Local storm report, Jun 4, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     1 W EMERSON             41.02N 95.42W
06/04/2008                   MILLS              IA   TRAINED SPOTTER

            MOVING EAST TOWARD EMERSON

&&

DERGAN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.8 hours before the tornado, 86 km from the path. June 4, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 167 joules per kilogram, CIN -157, lifted condensation level 739 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-157 J/kg
Surface CAPE
698 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

0.2 hours after it, 86 km from the path. June 5, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2024 joules per kilogram, CIN -49, lifted condensation level 774 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 224 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
2081 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
3.7
Supercell composite
18.9
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Red Oak (RDK), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 4, 2008

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 43:30 AM CDTEF0Randolph, IL0.650
June 43:48 AM CDTEF0Randolph, IL1.550
June 43:49 AM CDTEF0Randolph, IL0.725
June 47:13 AM EDTEF0Greene, IN0.150
June 47:50 AM EDTEF0Hamilton, OH1.950$40,000
June 41:25 PM EDTEF1Clarke, VA0.5100$20,000
June 42:19 PM EDTEF0Fauquier, VA4.0150$15,000
June 42:35 PM EDTEF0Loudoun, VA5.4150$15,000
June 43:18 PM EDTEF0Frederick, VA0.5100$8,000
June 43:20 PM EDTEF0Montgomery, MD0.350$2,000
June 43:40 PM EDTEF0Calvert, MD1.675$400,000
June 44:12 PM EDTEF0Caroline, MD2.250$300,000
June 42:29 PM MDTEF0Washington, CO0.150
June 43:01 PM MDTEF0Yuma, CO0.725
June 43:04 PM MDTEF0Adams, CO0.150
June 44:53 PM CDTEF0Howard, NE3.625$50,000
June 46:00 PM EDTEF0Dearborn, IN0.750$30,000
June 46:20 PM EDTEF0Pendleton, KY0.225$60,000
June 44:49 PM MDTEF1Chase, NE0.930$95,000
June 46:04 PM CDTEF1Mills, IA4.8220
June 45:08 PM MDTEF1Chase, NE0.120$30,000
June 45:13 PM MDTEF0Chase, NE0.120$25,000
June 47:15 PM EDTEF0Culpeper, VA4.0100$15,000
June 47:27 PM EDTEF1Stafford, VA9.6100$50,000
June 47:35 PM EDTEF1Stafford, VA1.0100$20,000
June 45:53 PM MDTEF0Chase, NE0.120
June 47:04 PM CDTEF0Union, IA0.950
June 47:10 PM CDTEF0Hayes, NE0.120
June 47:25 PM CDTEF1Seward, NE5.6440
June 46:26 PM MDTEF0Yuma, CO0.525
June 47:44 PM CDTEF1Butler, NE3.8440
June 47:45 PM CDTEF1Livingston, IL3.4200$40,000
June 48:00 PM CDTEF1Butler, NE5.5220
June 48:13 PM CDTEF0Adams, IA2.375
June 48:18 PM CDTEF0Tazewell, IL1.530
June 48:24 PM CDTEF0Tazewell, IL6.1150
June 48:24 PM CDTEF1Adams, IA9.5150$15,000
June 48:37 PM CDTEF1Saunders, NE6.5880
June 48:55 PM CDTEF1Saunders, NE4.9440
June 48:58 PM CDTEF1Adams, IA5.6150$25,000
June 49:18 PM CDTEF0Union, IA1.175$5,000
June 49:37 PM CDTEF1Union, IA3.9150$50,000
June 49:58 PM CDTEF1Union, IA10.9100$5,000
June 411:23 PM CDTEF0Phelps, NE0.125
June 411:28 PM CDTEF0Gosper, NE0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.